Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS Springfield, MO

January 21, 1999Benton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jan 21, 1999, 4:24 PM CST for Benton County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 4:24 PM CST (22:24 UTC)
Expired
Jan 21, 1999, 5:00 PM CST
In force
36 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

What was reported inside it

TimeReportWhereRemark
Jan 21, 4:31 PM CSTHail 1Lincoln, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 212224 RRA
SVRSGF
MOC015-212300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 PM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI

* UNTIL 500 PM CST

* AT 425 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE HAIL THE SIZE OF QUARTERS.  THIS STORM WAS
  LOCATED 5 MILES WEST OF WARSAW OR NEAR RACKET AND WAS MOVING
  NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  PALO PINTO
  LINCOLN
  IONIA
  COLE CAMP

VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

RUNNELS/ALBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 3:00 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 21, 3:00 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CST THU JAN 21 1999

FORECAST CONCERNS TODAY: SVR WX POTENTIAL/TEMPS/POPS

DEFINITELY MORE LIKE MARCH OR APRIL OUT THERE TODAY. LATEST SFC
ANLAYSIS INDCS THAT WRMFNT HAS SHIFTED JUST TO THE NORTH AND WEST OF
THE CWA. MOST LOCATIONS HAVE RISEN INTO THE 60S WITH GUSTY SOUTH
WINDS AREAWIDE.

MODELS TODAY ARE CONTG THEIR TRENDS DVLPG A MAJOR STORM SYS OVR THE
PLAINS STATES TNGT AND MOVG SYS EWD THRU THE FCST PD. EACH MODEL
CONTS TO HANDLE FEATURES SOMEWHAT DIFFERENT THRU THE PD. WL CONT TO
FOLLOW WITH THE AVN MODEL FOR THIS FCST.

STRONG UPR JET NOW RACING OUT OF THE SWRN U.S. THIS WL ALLOW SFC LOW
OVR THE SRN PLAINS TO DEEPEN OVR THE NEXT 12 TO 24 AND MOVE E-NEWD.
TRACK OF SFC LOW STILL SIMLIAR TO PREV RUNS WITH CENTER MOVG INTO AR
AND THEN ACRS ERN MO FRI AND FRI NGT.

FOR THE SHORT TERM...CONVECTION RAPIDLY DVLPG ACRS AR ATTM AS UPR
SYS APCHS AND INTERACTS WITH VERY WARM AND UNSTABLE AIRMASS ACRS THE
REGION. 18Z SGF SOUNDING INDCS SR-HELICITY VALUES HAVE SIG INCRSD
SINCE 12Z...WITH VALUES IN EXCESS OF 400 M2/S2. LI VALUES RUNNING
ARND -4 OVR THE FA AS WELL. EXTENT OF CONVECTION STILL SOME QUESTION
AT THIS POINT. EXPECT SOME ACTIVITY TO WORK ONTO PARTS OF THE CWA BY
THIS EVENING...ESPECIALLY OVR THE SERN HALF.

SFC LOW...AND ASSOCIATED FNT...WL SLOLY MOVE EWD ACRS THE AREA FRI
AND FRI NGT. EXPECT TEMPS TO SLOLY FALL FM WEST TO EAST ON FRI AS
FNTLY BNDRY WORKS THRU THE AREA. MODELS STILL INDC DRIER AIR
WRAPPING INTO AREA ON FRI...SO WE MAY SEE A LULL IN THE PRECIP FRI.

THICKNESS PROGS STILL INDC THAT PRECIP MAY MIX WITH OR CHG TO SNOW
OVR WESTERN CWA LATE FRI AFTN AS WRAP ARND MOISTURE WORKS INTO THE
AREA FM THE WEST. THIS TREND WL SLOLY SHIFT EWD FRI NGT AND SAT AS
LOW MOVES AWAY AND TEMPS DROP.

TEMPS A REAL NIGHTMARE FOR THIS FCST WL FNTL BNDRY EXPECTED TO
BISECT THE AREA BY FRI MRNG. WL FIGURE ON COOLER AIR WORKING INTO
WRN CWA LATER TNGT...WITH TEMPS FALLING INTO THE 40S. SERN AREAS WL
SEE TEMPS RMN STEADY IN THE UPR 50S INTO FRI. WOULD LIKE TO WORD
ZNS AS FALLING TEMPS MOST AREAS FRI. WL GO ABV MOS ERN CWA TNGT.
MOST AREAS WL SEE THEIR MAXES REACHED AT 12Z FRI.

THANKS FOR COORDINATION...STL...LIT...MCI.

STL...RECOMMENDATIONS WL BE SENT VIA ADM SHORTLY.

CCF (FIRST GUESS)
SGF TM 053/053 033/039 029 09987
JLN TM 047/047 032/040 029 09986

RICKARD

In the hours before

Local storm report, Jan 21, 11:33 AM CST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1133 AM CST THU JAN 21 1999

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    TUSCUMBIA                 MO    1 INCH HAIL
01/21/99   MILLER

0945 AM    IBERIA                    MO    1 INCH HAIL
01/21/99   MILLER

1035 AM    VERSAILLES                MO    1 INCH HAIL
01/21/99   MORGAN

1042 AM    1 E VERSAILLES            MO    1 INCH HAIL
01/21/99   MORGAN

DAVIS
Special weather statement, Jan 21, 1:00 PM CST, 3 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU JAN 21 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND
SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION LATER THIS
AFTERNOON AND TONIGHT...

A WARM FRONT WAS LOCATED FROM SOUTHEAST KANSAS AND ACROSS CENTRAL
MISSOURI EARLY THIS AFTERNOON. DEVELOPING LOW PRESSURE OVER
OKLAHOMA CONTINUES TO PUMP VERY WARM AND MOIST AIR NORTHWARD INTO
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI.

MEANWHILE...A STRONG LOW PRESSURE SYSTEM ALOFT IS FORECAST TO
APPROACH THE REGION LATER THIS AFTERNOON AND TONIGHT. THE
COMBINATION OF THE UPPER LOW...ALONG WITH AN EASTWARD MOVING COLD
FRONT...WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP LATER THIS
AFTERNOON ACROSS OKLAHOMA. THE ACTIVITY IS EXPECTED TO QUICKLY
BECOME SEVERE.

IT APPEARS THAT THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS
ARKANSAS AND LOUISIANA THROUGH TONIGHT. HOWEVER...WITH WARM AND
UNSTABLE CONDITIONS ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI...
A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE.

PERSONS ACROSS SOUTHEAST KANSAS AND SOUTHERN MISSOURI SHOULD KEEP
UPDATED ON LATER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER
SERVICE. BE PREPARED TO TAKE THE APPROPRIATE ACTION IF A WATCH OR
WARNING IS ISSUE FOR YOUR AREA.

SPOTTERS AND EMERGENCY MANAGERS SHOULD ALSO REMAIN ALERT TO THE
LATEST FORECAST FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND
TONIGHT.

RICKARD
Special weather statement, Jan 21, 3:57 PM CST, 27 minutes before
MOZ058-071-082>083-097>098-106-220400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
357 PM CST THU JAN 21 1999

...A TORNADO WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL
1000PM...

DENT COUNTY MO          HOWELL COUNTY MO         MARIES COUNTY MO
OREGON COUNTY MO        PHELPS COUNTY MO         SHANNON COUNTY MO
TEXAS COUNTY MO

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH FOR A PORTION OF SOUTH CENTRAL AND EAST CENTRAL MISSOURI.
SEVERE THUNDERSTORMS HAVE BEEN DEVELOPING ACROSS ARKANSAS THIS
AFTERNOON AND ARE EXPECTED TO PUSH NORTHEAST INTO SOUTH CENTRAL
MISSOURI THIS EVENING.  LARGE HAIL...DAMAGING WIND...AND TORNADOES
WILL ALL BE POSSIBLE IN AND NEAR THE WATCH AREA THROUGH 1000PM.

STAY TUNED TO YOUR LOCAL SOURCE FOR SEVERE WEATHER INFORMATION FOR
LATER STATEMENTS AND POSSIBLE WARNINGS.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 7:55 AM CSTSevere Thunderstorm WarningSGFMiller35 min
Jan 21, 9:38 AM CSTSevere Thunderstorm WarningSGFMaries, Miller47 min
Jan 21, 10:39 AM CSTSevere Thunderstorm WarningSGFMorgan36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.